Alert archive / California / Hazardous Seas Watches in 2021

Hazardous Seas Watch 5, NWS Eureka, CA

January 29, 2021

NWS Eureka, CA issued this hazardous seas watch at Jan 29, 2021, 2:12 PM PST. It took effect at Jan 30, 2021, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:12 PM PST (22:12 UTC)
In effect from
Jan 30, 2021, 10:00 AM PST
Expired
Jan 30, 2021, 2:50 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

161 
WHUS76 KEKA 292212
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
212 PM PST Fri Jan 29 2021

PZZ470-300615-
/O.EXB.KEKA.SC.Y.0013.210130T0000Z-210130T0400Z/
/O.CON.KEKA.GL.W.0009.210130T0400Z-210131T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
212 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 3 PM
PST SUNDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 8 PM this evening to 3 PM 
  PST Sunday. For the Small Craft Advisory, until 8 PM PST this 
  evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-300615-
/O.EXT.KEKA.SC.Y.0013.210130T0400Z-210131T0800Z/
/O.NEW.KEKA.SE.A.0005.210131T0800Z-210201T0000Z/
Cape Mendocino to Pt Arena out 10 nm-
212 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT PST SATURDAY NIGHT...
...HAZARDOUS SEAS WATCH IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 35 kt and seas 7 to 12 feet expected. For 
  the Hazardous Seas Watch, very steep and hazardous seas 12 to 
  17 feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Small Craft Advisory, from 8 PM this evening to 
  midnight PST Saturday night. For the Hazardous Seas Watch, 
  from late Saturday night through Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$

PZZ475-300615-
/O.EXT.KEKA.SC.Y.0013.210130T0200Z-210130T1800Z/
/O.NEW.KEKA.SE.A.0005.210130T1800Z-210201T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
212 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
10 AM PST SATURDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 7 to 11 feet expected. For the 
  Hazardous Seas Watch, very steep and hazardous seas 13 to 18 
  feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 
  10 AM PST Saturday. For the Hazardous Seas Watch, from 
  Saturday morning through Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$

PZZ450-300615-
/O.EXT.KEKA.SC.Y.0013.210130T0400Z-210131T1800Z/
Pt St George to Cape Mendocino out 10 nm-
212 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
10 AM PST SUNDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  7 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 8 PM this evening to 10 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
826 
WHUS76 KEKA 300415
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
815 PM PST Fri Jan 29 2021

PZZ470-301215-
/O.EXP.KEKA.SC.Y.0013.000000T0000Z-210130T0400Z/
/O.CON.KEKA.GL.W.0009.000000T0000Z-210131T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
815 PM PST Fri Jan 29 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-301215-
/O.CON.KEKA.SC.Y.0013.000000T0000Z-210131T0800Z/
/O.CON.KEKA.SE.A.0005.210131T0800Z-210201T0000Z/
Cape Mendocino to Pt Arena out 10 nm-
815 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
SATURDAY NIGHT...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southeast winds 20 to 30 
  kt with gusts up to 40 kt and seas 7 to 12 feet. For the 
  Hazardous Seas Watch, very steep and hazardous seas 12 to 17 
  feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Small Craft Advisory, until midnight PST 
  Saturday night. For the Hazardous Seas Watch, from late 
  Saturday night through Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$

PZZ475-301215-
/O.CON.KEKA.SC.Y.0013.000000T0000Z-210130T1800Z/
/O.CON.KEKA.SE.A.0005.210130T1800Z-210201T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
815 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt
  with gusts up to 40 kt and seas 9 to 11 feet. For the Hazardous
  Seas Watch, very steep and hazardous seas 13 to 18 feet 
  possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 10 AM PST Saturday. 
  For the Hazardous Seas Watch, from Saturday morning through 
  Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$

PZZ450-301215-
/O.CON.KEKA.SC.Y.0013.000000T0000Z-210131T1800Z/
Pt St George to Cape Mendocino out 10 nm-
815 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
162 
WHUS76 KEKA 301050
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
250 AM PST Sat Jan 30 2021

PZZ475-301900-
/O.EXT.KEKA.SC.Y.0013.000000T0000Z-210130T1400Z/
/O.EXB.KEKA.GL.W.0009.210130T1400Z-210201T1000Z/
/O.UPG.KEKA.SE.A.0005.210130T1800Z-210201T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
250 AM PST Sat Jan 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 2 AM PST
MONDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 14 to 19 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  35 kt and seas 7 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 6 AM this morning to 2 AM 
  PST Monday. For the Small Craft Advisory, until 6 AM PST early 
  this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-301900-
/O.EXT.KEKA.SC.Y.0013.000000T0000Z-210131T0900Z/
/O.UPG.KEKA.SE.A.0005.210131T0800Z-210201T0000Z/
/O.EXB.KEKA.GL.W.0009.210131T0900Z-210201T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
250 AM PST Sat Jan 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SUNDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 8 PM PST SUNDAY...

* WHAT...For the Gale Warning, southeast winds 25 to 35 kt with
  gusts up to 45 kt and seas 13 to 18 feet expected. For the Small
  Craft Advisory, southeast winds 15 to 30 kt and seas 8 to 13 
  feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, from 1 AM to 8 PM PST Sunday. For 
  the Small Craft Advisory, until 1 AM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-301900-
/O.EXT.KEKA.SC.Y.0013.000000T0000Z-210131T0900Z/
/O.EXB.KEKA.GL.W.0009.210131T0900Z-210131T1800Z/
Pt St George to Cape Mendocino out 10 nm-
250 AM PST Sat Jan 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SUNDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 10 AM PST SUNDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 45 kt and seas 11 to 13 feet expected. For the Small Craft
  Advisory, south winds 15 to 30 kt and seas 9 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 1 AM to 10 AM PST Sunday. 
  For the Small Craft Advisory, until 1 AM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-301900-
/O.EXT.KEKA.GL.W.0009.000000T0000Z-210201T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
250 AM PST Sat Jan 30 2021

...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST MONDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  14 to 19 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 2 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas watch went out at Jan 29, 5:38 AM PST, 8 hours 34 minutes earlier.

Area forecast discussion, Jan 29, 5:38 AM PST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
538 AM PST Fri Jan 29 2021

.SYNOPSIS...After brief quiet weather on tap for most of today,
light rain and light higher elevation snow will return tonight.
Saturday night, a stronger system will begin a prolonged period of
moderate to heavy rainfall and high elevation snow through
Tuesday.

&&

.DISCUSSION...A very brief period of ridging today will quickly
flatten later this afternoon as a weak front moves in. Light
rainfall will begin spreading in through the evening with some light
snowfall accumulations above 3000 feet. A deepening N Pacific trough
will begin slowly edging in on Saturday. By Saturday night, the
trough will tap into a sub-tropical moisture feed with a weak but
prolonged AR setup, with Sunday through Monday looking to see the
highest rates. The pressure gradient will tighten up Saturday
afternoon, along with a strengthening low-level jet. Southerly winds
likely reach advisory levels for at least the higher elevation
ridges by the late afternoon or early evening Saturday. The storm
system will begin much warmer than the last snow event, with rising
snow elevations through Sunday night. The timing of the colder
trough pushing eastward will need to be monitored with lowering
snow elevations and lingering precipitation. There are still
details to work out with QPF. However, given the preceding
conditions, there will likely be small stream flooding with
possible rockslides. Minor river flooding will also be possible,
potentially along the Eel River for example.

&&

.AVIATION...Fog and low clouds in the interior and coastal valleys
will likely persist through the morning hours before gradually
burning off this afternoon. Conditions at the coastal terminals,
KACV and KCEC, will fare better with mostly VFR conditions but with
intermittent vsby obscuration in haze and mist. A front will
approach late tonight producing gusty southeast winds, MVFR ceilings
and perhaps low level wind shear and turbulence at the coastal
aerodromes. Fog and low clouds will likely reform in the interior
valleys again.

&&

.MARINE...Southerlies will increase late this afternoon as the
next frontal system approaches the region. Gale force wind gusts are
expected tonight over the northern outer waters. Gale force winds
are expected to spread south of Cape Mendocino on Saturday. Due to
uncertainty and the marginal nature of the winds, have held off on
issuing a warning at this point for the southern waters. Steep short
period waves to around 8 to 11 feet will build tonight through
Saturday in response to the strong southerlies. The next swell is
expected to start building into the waters this afternoon and
evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 8 PM this evening to 3 PM PST Saturday
     for PZZ450-455-475.

     Gale Warning from 8 PM this evening to 3 PM PST Sunday for
     PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 29, 5:43 AM PST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
543 AM PST Fri Jan 29 2021

CAZ101-103-104-106-109-110-112>115-301345-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
543 AM PST Fri Jan 29 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-107-108-111-301345-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
543 AM PST Fri Jan 29 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:23 PM PSTGale WatchEKA11 hr
Jan 29, 3:00 AM PSTGale WarningEKA4 days
Jan 29, 3:00 AM PSTSmall Craft AdvisoryEKA46 hr
Jan 29, 2:59 PM PSTWinter Storm WatchEKA15 hr

Nearby

Hazardous Seas Watches in California, 2021Every hazardous seas watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.